Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 22, 2009, 10:46 AM MDT for Chaves County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2009, 10:46 AM MDT (16:46 UTC)
- Expired
- Jul 22, 2009, 12:45 PM MDT
- In force
- 119 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Chaves County, NM
The radar
The Cannon AFB radar (KFDX), 154 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1668 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 221646
FFWABQ
NMC005-221845-
/O.NEW.KABQ.FF.W.0016.090722T1646Z-090722T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1046 AM MDT WED JUL 22 2009
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 1245 PM MDT
* AT 1034 AM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
FROM PREVIOUS HEAVY RAIN NEAR HAGERMAN AND LAKE ARTHUR. HEAVY RAIN
HAS ALSO AFFECTED RURAL EAST CENTRAL PORTIONS OF CHAVES COUNTY
WHICH INCLUDES HIGHWAY 249 AND 172. HIGHWAY 249 HAS BEEN CLOSED
AND THE BRIDGE AT MORGAN ROAD AND RIO FELIZ IS CURRENTLY UNDER
WATER WITH CONTINUED FAST FLOWING WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3315 10443 3365 10372 3357 10371 3339 10371
3340 10375 3297 10375 3297 10443
$$
502 follow-up statements
000
WGUS75 KABQ 221745
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1145 AM MDT WED JUL 22 2009
NMC005-221845-
/O.CON.KABQ.FF.W.0016.000000T0000Z-090722T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAVES-
1145 AM MDT WED JUL 22 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT FOR EAST
CENTRAL CHAVES COUNTY...
AT 1131 AM MDT...SKYWARN SPOTTERS REPORTED FLASH FLOODING NEAR THE
HAGERMAN AND LAKE ARTHUR AREA. RAINFALL HAS SIGNIFICANTLY DIMISHED
ACROSS EAST CENTRAL CHAVES COUNTY BUT WATER LEVELS WITHIN ARROYOS
HAVE BEEN SLOW TO RESPOND. WATER LEVELS WILL REMAIN HIGH ACROSS
EAST CENTRAL CHAVES COUNTY ALTHOUGH LOOK FOR SOME DECREASE
DURING THE EARLY AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOOD WATERS ARE MOVING DOWN RIO FELIZ NEAR HIGHWAY 285. WATER
LEVELS ARE 10 FOOT DEEP THERE. ADDITIONAL FLOODING IS OCCURRING
ALONG WALNUT CREEK SOUTH OF LAKE ARTHUR WHERE WATER DEPTHS
ARE AROUND 5 FOOT.
&&
LAT...LON 3315 10443 3365 10372 3357 10371 3339 10371
3340 10375 3297 10375 3297 10443
$$
50000
WGUS75 KABQ 221843
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT WED JUL 22 2009
NMC005-221851-
/O.EXP.KABQ.FF.W.0016.000000T0000Z-090722T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAVES-
1243 PM MDT WED JUL 22 2009
...FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM MDT FOR EAST CENTRAL
CHAVES COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES JUST SOME
SCATTERED LIGHT RAINFALL ACROSS THE AREA. SKYWARN SPOTTERS
ALSO INDICATE THAT THE VERY HIGH FLOWS REPORTED EARLIER NEAR
HAGERMAN AND LAKE ARTHUR ARE STARTING TO SUBSIDE. THIS HAS
DIMINISHED THE FLASH FLOOD THREAT BUT MINOR FLOODING WILL
CONTINUE. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3315 10443 3365 10372 3357 10371 3339 10371
3340 10375 3297 10375 3297 10443
$$
50What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:18 AM MDT, 7 hours 28 minutes earlier.
Area forecast discussion, Jul 22, 3:18 AM MDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 318 AM MDT WED JUL 22 2009 .DISCUSSION... MAIN FORECAST CONCERNS FOR TODAY WILL REVOLVE AROUND AN EXPANSIVE AREA OF CONVECTION EXTENDING FROM THE SACRAMENTO MOUNTAINS NORTHWARD TO INTERSTATE 40 FROM SANTA ROSA EAST TO THE TX/NM BORDER. SUBSIDENCE IN THE WAKE OF THE SHORTWAVE THAT HELPED TRIGGER THE WIDESPREAD ACTIVITY YESTERDAY HAS AIDED IN IMPROVING CONDITIONS ALONG AND WEST OF INTERSTATE 25 EARLY THIS MORNING. WE EXPECT THIS TREND TO CONTINUE AT LEAST THROUGH MID MORNING WITH NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUING IN MOIST UPSLOPE FLOW AND ISENTROPIC LIFT OVER THE EASTERN PLAINS. WE EXPECT AT LEAST THE TYPICAL ARROYO AND SMALL STREAM/LOW WATER CROSSING TYPE FLOODING CONCERNS THIS MORNING. MODELS STILL HAVING TROUBLE WITH QPF THIS MORNING. GFS SHOWING SOME CONVECTIVE FEEDBACK ISSUES THIS MORNING AND THE NAM-WRF INITIALIZING PRECIP TOO FAR NORTH. FORECAST FOR THIS AFTERNOON AND EVENING IS QUITE CHALLENGING. UPPER RIDGE TO REMAIN NEAR OR JUST WEST OF THE FOUR CORNERS REGION TODAY. THIS WILL KEEP A CONTINUATION OF NORTHERLY FLOW ALOFT AND ADDITIONAL SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST. SOME LIMITING FACTORS DO EXIST...NAMELY THE SUBSIDENCE BEHIND THE DEPARTING WAVE...AMPLE CLOUD COVER AND SATURATED CONDITIONS FROM THE CENTRAL MOUNTAINS TO THE EASTERN PLAINS. THERE MAY BE A LULL IN THE ACTIVITY OVER WESTERN AND CENTRAL LOCALES THIS MORNING FOLLOWED BY A RE-DEVELOPMENT OF CONVECTION LATER THIS MORNING AND AFTERNOON WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE. CURRENT ACTIVITY IS EXPECTED TO PERSIST OVER THE SOUTHEAST PLAINS INTO THIS AFTERNOON AND WILL KEEP HIGHEST POPS THERE. FLASH FLOOD THREAT TODAY LOOKS MORE LOCALIZED THAN YESTERDAY AND WILL HANDLE LOCALIZED HIGHLIGHTS IN THE HWO. MODELS CONTINUE TRENDS OF BUILDING THE UPPER HIGH FURTHER EAST OVER THE LAND OF ENCHANTMENT INTO THE WEEKEND. EXPECT AT LEAST ISOLATED TO SCATTERED SHOWERS/STORMS DURING THE AFTERNOON/EVENING CENTRAL AND WEST AS MOISTURE GETS RECYCLED UNDER THE RIDGE. NORTHWEST FLOW ALOFT OVER EASTERN SECTIONS WILL KEEP CONVECTIVE CHANCES IN PLAY ALOGN WITH PERIODIC BACK-DOOR FRONTAL INTRUSIONS. GFS AND ECMWF STILL INDICATING A SOUTHWARD SHIFT WITH THE HIGH AS A DEEP TROUGH CARVES OUT OVER THE CENTRAL U.S. THIS POTENTIAL CHANGE IS ABOUT ONE WEEK AWAY. IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER DETAILS... PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP /USE LOWER CASE LETTERS/. KW && .AVIATION... BROAD AREA OF SHOWERS AND THUNDERSTORMS WILL SLOWLY SHIFT EASTWARD ACROSS THE PLAINS THROUGH LATE MORNING. SCATTERED AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL CONTINUE TO SEE MVFR CONDITIONS DUE TO LOWERED CEILINGS AND VISIBILITY REDUCTIONS IN RAINFALL. SOME ISOLATED AREAS WILL SEE BRIEF IFR CONDITIONS UNDER THE STRONGER STORMS. REMNANT CLOUD COVER AND REDEVELOPING SHOWERS AND STORMS THROUGH THE AFTERNOON WILL KEEP SPOTTY AREAS OF MVFR CONDITIONS ONGOING THROUGH WEDNESDAY EVENING. LESS SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED WEST OF THE CENTRAL MOUNTAIN CHAIN...THUS TAF SITES WILL BE LESS PRONE TO EXPERIENCE DETERIORATING CONDITIONS. GUSTY OUTFLOWS FROM THUNDERSTORMS WILL ALSO BE A CONCERN. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FAVOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS AN UPPER LEVEL SHORT WAVE TROUGH EXITS TO THE SOUTHEAST. HEALTHY DEWPOINTS AND A LARGE AREA OF WETTING RAINS TUESDAY AND TUESDAY NIGHT HAVE LET EXCELLENT RH RECOVERY DEVELOP MOST AREAS THIS MORNING. COOL TEMPS WILL CONTINUE IN THE EAST IN POST FRONTAL AND RAIN SOAKED ENVIRONMENT WITH EXTENSIVE CLOUD COVER AND POTENTIAL FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS REDEVELOPING THROUGH LATE AFTERNOON AND EVENING. DRIEST AREA WILL CONTINUE TO BE IN THE NORTHWEST WITH ONLY VERY SPARSE SHOWER/STORM COVERAGE AND MINIMUM HUMIDITIES FALLING TO 15 PERCENT WITH WARMER TEMPS. UPPER LEVEL HIGH WILL RE-ESTABLISH ITSELF NEAR THE FOUR CORNERS AREA THURSDAY WITH DRIER AIR GRADUALLY ENTRAINING INTO THE EASTERN PLAINS. LESS PRECIP COVERAGE IN THE EASTERN PLAINS THURSDAY AS TEMPS REBOUND AND HUMIDITIES TREND DOWN. CENTRAL TO WESTERN MOUNTAINS WILL THEN BE THE FAVORED AREAS FOR ISOALTED TO SCATTERED SHOWERS/STORMS THURSDAY AND FRIDAY. UPPER HIGH WILL SAG SOUTHWARD SOME BY SATURDAY WITH A BACK DOOR FRONT STILL SLATED TO IMPACT THE NORTHEASTERN PLAINS BY LATE SATURDAY. THEREAFTER THE HIGH WILL SHIFT SOUTHWESTWARD AND A STRONGER NORTHWEST FLOW REGIME WILL SET UP. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 94 62 98 63 / 10 20 10 10 GALLUP.......................... 88 55 92 57 / 30 20 20 10 GRANTS.......................... 85 56 90 56 / 40 20 20 20 GLENWOOD........................ 90 61 94 61 / 20 30 30 20 CHAMA........................... 77 50 83 49 / 30 20 30 20 LOS ALAMOS...................... 78 55 88 55 / 30 20 20 20 RED RIVER....................... 71 43 77 43 / 30 30 30 10 TAOS............................ 80 51 87 52 / 30 20 20 10 SANTA FE........................ 80 55 88 58 / 40 20 20 20 SANTA FE AIRPORT................ 83 57 90 59 / 40 20 30 20 ESPANOLA........................ 85 52 94 57 / 40 20 20 10 ALBUQUERQUE HEIGHTS............. 86 66 90 69 / 40 20 20 20 ALBUQUERQUE VALLEY.............. 86 63 92 64 / 40 20 20 20 ALBUQUERQUE FOOTHILLS........... 86 63 91 63 / 40 20 20 20 ALBUQUERQUE WEST MESA........... 89 63 96 66 / 40 20 20 20 SOCORRO......................... 85 67 91 64 / 40 30 20 20 SANDIA PARK/CEDAR CREST......... 80 55 84 54 / 40 30 20 20 MORIARTY/ESTANCIA............... 81 54 88 57 / 50 30 20 20 CARRIZOZO....................... 80 61 88 63 / 50 40 20 10 RUIDOSO......................... 71 55 78 56 / 50 40 30 10 RATON........................... 82 52 90 55 / 30 20 10 10 LAS VEGAS....................... 76 52 85 55 / 50 20 20 10 ROY............................. 75 53 84 62 / 40 20 10 10 CLAYTON......................... 82 61 91 65 / 40 10 10 5 SANTA ROSA...................... 81 61 89 61 / 50 30 10 10 TUCUMCARI....................... 81 62 93 68 / 50 20 10 10 FORT SUMNER..................... 78 62 90 67 / 50 40 20 10 CLOVIS.......................... 77 60 89 65 / 60 40 20 5 PORTALES........................ 78 62 86 67 / 60 40 20 5 ROSWELL......................... 81 65 90 68 / 60 40 20 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 17/52
Hazardous weather outlook, Jul 22, 6:04 AM MDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 604 AM MDT WED JUL 22 2009 NMZ001>021-026-222100- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 604 AM MDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL FROM A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL WILL IMPACT THE SOUTHEAST PLAINS THIS MORNING. LOCALIZED FLASH FLOODING IS POSSIBLE. ADDITIONAL SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED OVER THE CENTRAL AND NORTHERN MOUNTAINS THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL INCREASING THE THREAT FOR LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT 1-888-386-7637 TO REPORT FLOODING. KW
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:07 PM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 113 min |
| Jul 21, 6:18 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe, Taos | 117 min |
| Jul 21, 6:37 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 113 min |
| Jul 21, 6:43 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, San Miguel, Santa Fe, Torrance | 2 hr |
| Jul 21, 6:49 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 116 min |
| Jul 21, 7:24 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 111 min |
| Jul 21, 7:46 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Santa Fe, Torrance | 119 min |
| Jul 21, 7:55 PM MDT | Areal Flood Advisory | ABQ | Curry, De Baca, Guadalupe, Quay, Roosevelt, San Miguel | 110 min |
| Jul 21, 8:00 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 2 hr |
| Jul 21, 8:03 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Roosevelt | 117 min |
| Jul 21, 8:25 PM MDT | Flash Flood Warning | ABQ | De Baca, Guadalupe, Quay | 110 min |
| Jul 21, 8:42 PM MDT | Areal Flood Advisory | ABQ | Chaves | 2 hr |
| Jul 21, 9:42 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Mora, San Miguel, Torrance | 108 min |
| Jul 21, 10:04 PM MDT | Flash Flood Warning | ABQ | De Baca, Guadalupe, Quay | 116 min |
| Jul 21, 10:56 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Guadalupe, Lincoln, Roosevelt, Torrance | 3 hr |
| Jul 21, 11:30 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Quay, Roosevelt, San Miguel, Torrance | 2 hr |
| Jul 22, 1:36 AM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, De Baca, Guadalupe, Lincoln, Quay and 1 more | 114 min |
| Jul 22, 1:48 AM MDT | Areal Flood Advisory | ABQ | Guadalupe, Harding, Mora, Quay, San Miguel, Union | 117 min |
| Jul 22, 3:37 AM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, De Baca, Lincoln, Roosevelt | 113 min |
| Jul 22, 4:14 AM MDT | Flash Flood Warning | ABQ | Chaves, Roosevelt | 2 hr |
| Jul 22, 5:51 AM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 114 min |
| Jul 22, 8:25 AM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, Roosevelt | 110 min |
| Jul 22, 8:44 AM MDT | Flash Flood Warning | ABQ | Chaves | 2 hr |
| Jul 22, 12:52 PM MDT | Areal Flood Advisory | ABQ | Chaves | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.